Texas, 2020Wildfire in Texas, July 23 to 31, 2020
July 23 to 31, 2020 · NWS EWX · 1 event in 1 county or zone
The Monarch Wildfire started around 7pm on July 23 approximately eight miles south of Juno east of Hwy 163 in Val Verde County. During the late afternoon and early evening the Merrill RAWS in northern Edwards County, approximately 35 miles from the fire site, recorded relative humidity of 31-35% and winds (6m) from the E through SE at 8-9 mph with gusts of 17-20 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Monarch Wildfire started around 7pm on July 23 approximately eight miles south of Juno east of Hwy 163 in Val Verde County. During the late afternoon and early evening the Merrill RAWS in northern Edwards County, approximately 35 miles from the fire site, recorded relative humidity of 31-35% and winds (6m) from the E through SE at 8-9 mph with gusts of 17-20 mph. The fire burned until August 4 and consumed 1,271 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 6:18 PM CST, 42 minutes earlier.
Area forecast discussion, Jul 23, 6:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
718 PM CDT Thu Jul 23 2020
.AVIATION... /00Z TAFS/
Quiet forecast for TAFS for the next 24 to 30 hours. Localized
subsidence is expected to limit the amount of cumulus clouds over the
next 18 hours or so, and no MVFR cigs are forecast for the morning
hours. The outer reaches of approaching TD 8 will be working toward
I-35 after 21Z Friday, but the first wave may not much more than
maintain the daily isolated showers trend noted for the past few
days. Larger impacts from TD 8 should fall after the 30 hour window.
Wind directions should show more northeasterly directions during the
day, but only light to moderate speeds expected.
&&
.PREV DISCUSSION... /ISSUED 306 PM CDT Thu Jul 23 2020/
SHORT TERM (Tonight through Friday Night)...
While Tropical Depression 8 knocks on our doorstep promising to
bring rain chances to at least part of the area Friday through the
weekend the subtropical ridge will hang onto South Central Texas for
one more night. With decent moisture still pooled across the area
due to the southeasterly surface flow isolated showers will again be
possible this afternoon across the Coastal Plains and also the
Edwards Plateau where orographic lifting will help aid in storm
development. Most areas will be dry this afternoon into tonight, but
a few folks will be lucky enough to get a brief rain shower.
Precipitation chances end with the loss of daytime heating and a
partly cloudy and very mild night is expected. As TD 8 approaches
winds at the surface will begin to shift from the southeast today to
more easterly and northeasterly by Friday morning. This is the far
extent of the rotation around the tropical system overtaking the
surface ridge located across the Eastern US.
TD 8 will continues its approach to the Texas Coast on Friday.
Operational models have slowed the speed of the system down slightly
and the 10 AM advisory from the National Hurricane Center reflects
this with both the 7pm FRI and 7am SAT positions still off the Texas
Coast. Because of this more significant rain chances have also been
pushed back. That said, moisture and the very outer extent of the
system will bring chance PoPs to areas mainly along and east of
Interstate 35 during the day on Friday. High resolution models show
one increase in precipitation associated with a tropical band by mid
to late afternoon Friday lasting into the evening hours. They then
show a lull in activity for parts of Friday night before PoPs once
again increase Saturday morning as TD 8 approaches landfall on the
middle Texas coast.
LONG TERM (Saturday through Thursday)...
By Saturday morning, Tropical Depression Eight or possible Tropical
Storm Hanna is forecast to come onshore across the middle Texas
coast. At this point, the main concern for our area is locally heavy
rain along and south of Highway 90 and along and east of Interstate
37 with possible storm rainfall totals of 2 to 4 inches and up to 6
inches over some spots and 1 to 3 inches elsewhere from Friday
through Monday night. Word of caution with these rainfall totals as
they are based on latest forecast track from the National Hurricane
Center and the Weather Prediction Center input. Any deviation to the
north or south from current track is likely to have an impact on
rainfall totals and area coverage.
Tropical storm-force winds are expected to stay out of our area based
on current forecast for the next 5 days. However, a gust of 30 to 40
mph can't be ruled across the southern counties as the possible
center of circulation moves across south Texas.
Otherwise, tropical moisture will be in place for most of the
extended forecast period with slight to chances for rain Tuesday
and Wednesday of next week. Dry weather conditions return by Thursday
as the subtropical ridge builds across the Southern Plains.
Temperatures will be below climate normals through the weekend into
early next week with a warming trend expected middle of the week as
the subtropical ridge takes control.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 78 96 77 90 75 / - 20 20 60 40
Austin Bergstrom Intl Airport 77 96 77 89 75 / - 20 30 60 50
New Braunfels Muni Airport 76 97 76 90 75 / - 20 30 70 50
Burnet Muni Airport 75 96 75 90 73 / - 10 20 50 40
Del Rio Intl Airport 79 100 80 99 77 / 10 10 - 30 30
Georgetown Muni Airport 76 96 76 91 75 / - 10 20 60 40
Hondo Muni Airport 76 99 77 94 75 / - 10 20 50 50
San Marcos Muni Airport 76 97 77 90 75 / - 20 30 70 50
La Grange - Fayette Regional 78 97 78 91 77 / - 40 40 80 70
San Antonio Intl Airport 78 97 78 92 76 / - 20 20 60 50
Stinson Muni Airport 78 98 78 91 76 / - 20 20 60 60
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Oaks
Long-Term...04
Hazardous weather outlook, Jul 23, 3:54 AM CST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
454 AM CDT Thu Jul 23 2020
TXZ171>173-183>194-202>209-217>225-228-241000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
454 AM CDT Thu Jul 23 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Tropical Depressions Eight will move into Texas Saturday bringing
heavy rain and gusty winds to South Central Texas. Winds could
gust up to 40 mph Saturday in De Witt, Karnes, and Atascosa
Counties. Rainfall totals Saturday through Sunday night will be two
to four inches with isolated amounts to six inches possible along
and south of I-10/Hwy 90. North of there one to two inches with
isolated three inches are possible. Some flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Val Verde
- When
- July 23, 7:00 PM CST to July 31, 11:59 PM CST
- Where
- Val Verde forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
The Monarch Wildfire started around 7pm on July 23 approximately eight miles south of Juno east of Hwy 163 in Val Verde County. During the late afternoon and early evening the Merrill RAWS in northern Edwards County, approximately 35 miles from the fire site, recorded relative humidity of 31-35% and winds (6m) from the E through SE at 8-9 mph with gusts of 17-20 mph. The fire burned until August 4 and consumed 1,271 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 23, 20201 death · $52,000 · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 23, 2020$190,000 · 63 kt wind · 22 events
- Flash Flooding and Flooding in Massachusetts, July 23, 2020$80,000 · 60 kt wind · 36 events
- Wildfire in Washington, July 23 to 30, 2020$300,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 23 to 26, 2020$200,000 · 4 events
- Flash Flooding and Flood in Maryland, July 23 to 24, 2020$160,000 · 7 events
- Damaging Winds and Lightning Strike in New York, July 23, 2020$65,000 · 50 kt wind · 13 events
- Flash Flood and Flooding in Virginia, July 23, 2020$50,000 · 4 events
- Damaging Winds in Pennsylvania, July 23, 2020$40,000 · 50 kt wind · 8 events
- Damaging Winds in Virginia, July 23, 2020$26,000 · 50 kt wind · 6 events
- Flash Flooding and Debris Flows in Utah, July 23, 20202 injured · 68 kt wind · 5 events
- Damaging Winds in New Jersey, July 23 to 24, 202055 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909169.